Back close

A new discretization of space for the solution of multi-dimensional population balance equations

Publication Type : Journal Article

Publisher : Chemical Engineering Science

Source : Chemical Engineering Science, Volume 63, Issue 8, p.2198 - 2210 (2008)

Url :

Keywords : Discretization methods, Modelling and simulation, Multi-dimensional population balance equations, Population balance modelling

Campus : Coimbatore

School : School of Engineering

Department : Chemical

Year : 2008

Abstract : In this work, a novel radial grid is combined with the framework of minimal internal consistency of discretized equations of Chakraborty and Kumar [2007. A new framework for solution of multidimensional population balance equations. Chemical Engineering Science 62, 4112–4125] to solve n-dimensional population balance equations (PBEs) with preservation of (n+1) instead of 2n properties required in direct extension of the 1-d fixed pivot technique of Kumar and Ramkrishna [1996a. On the solutions of population balance equation by discretization-I. A fixed pivot technique. Chemical Engineering Science 51, 1311–1332]. The radial grids for the solution of 2-d PBEs are obtained by intersecting arbitrarily spaced radial lines with arcs of arbitrarily increasing radii. The quadrilaterals obtained thus are divided into triangles to represent a non-pivot particle in 2-d space through three surrounding pivots by preserving three properties, the number and the two masses of the species that constitute the newly formed particle. Such a grid combines the ease of generating and handling a structured grid with the effectiveness of the framework of minimal internal consistency. A new quantitative measure to supplement visual comparison of two solutions is also introduced. The comparison of numerical and analytical solutions of 2-d PBEs for a number of uniform and selectively refined radial grids shows that the quality of solution obtained with radial grids is substantially better than that obtained with the direct extension of the 1-d fixed pivot technique to higher dimensions for both size independent and size dependent aggregation kernels. The framework of Chakraborty and Kumar combined with the proposed 2-d radial grid, which offers flexibility and achieves both reduced numerical dispersion and the ease of implementation, appears as an effective extension of the widely used 1-d fixed pivot technique to solve 2-d PBEs.

Cite this Research Publication : Mahendra Naktuji Nandanwar and Sanjeev Kumar, “A new discretization of space for the solution of multi-dimensional population balance equations”, Chemical Engineering Science, vol. 63, no. 8, pp. 2198 - 2210, 2008.

Admissions Apply Now